Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 31, NWS Missoula, MT

July 8, 2022Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 3:55 PM MDT for Lake County, Sanders County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 3:55 PM MDT (21:55 UTC)
Expired
Jul 8, 2022, 4:19 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
125 PM MDT Fri Jul 8 2022

.DISCUSSION...A very moist atmosphere with some sunshine to start
the day and southwest flow aloft has set us up for another
afternoon and evening of thunderstorms. Recent events have been
handled poorly by weather models, even the high resolution
ensemble modeling systems, so our confidence in those systems is
low right now. They were already doing a poor job of handling a
stray morning thunderstorm across northwest Montana this morning.
For those reasons, we expect to see wider coverage of
thunderstorms, and potentially severe storms than are currently
indicated in the models.

Models indicate the best potential for storms to be over the
Sapphire Mountains and areas eastward. However, moisture and
instability remain over a much larger portion of the region
including as far west as Grangeville, ID. So we expect
thunderstorms to begin in central Idaho and move across western
Montana. Even northwest Montana and Flathead Lake have
thunderstorm potential again this evening. For storms that do
become severe, large hail is the main threat with winds over 60
mph as the secondary threat.

For the longer term, ensembles are still building a ridge over the
northern Rockies region, but ensembles have trended further
eastward with the ridge axis. That means our area will remain
under southwest flow. Even still, the ridge strengthens, and we
are expecting some drier weather across most of the region.
Temperatures will warm up into the upper 80s and mid 90s in
western Montana with near 100F expected in western Idaho County,
ID. This isn't exceptional heat for this region this time of year,
but it is the warmest we've been with such a cool start to summer.
So there is some concern for the risk of heat injuries Tuesday
through Thursday next week for those working outdoors or with heat
sensitivities.

With the southwest monsoon in full effect, some of the high level
moisture work its way into the region late next week. Models agree
well on the break down of the ridge later next week too, which is
the set up for our next round of thunderstorms. The main areas
with thunderstorm potential late next week include central Idaho
and southwest Montana.

&&

.AVIATION...A few showers and thunderstorms have already developed
across portions of northwest Montana and Lemhi county into
southwest Montana. These storms are just the beginning of another
day of widespread convection during the late afternoon into the
evening. All terminals are anticipated to be impacted by storms at
some point this afternoon and evening. KSMN and KBTM appear to
be consistently impacted by convection through the evening hours.
These storms will be capable of producing very heavy rain, hail
and strong erratic winds. The storms will diminish after sunset
with a few lingering across portions of north central Idaho into
west central Montana. The valleys that do receive a decent amount
precipitation today should anticipate the development of fog by
Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 8, 2:34 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
234 PM MDT Fri Jul 8 2022

MTZ005-006-082100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
234 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Ravalli
County through 300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conner, or 21 miles south of Hamilton, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darby and Conner.

This includes Highway 93 S between mile markers 17 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4579 11430 4593 11441 4614 11400 4594 11381
TIME...MOT...LOC 2033Z 238DEG 31KT 4593 11422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 8, 2:50 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
250 PM MDT Fri Jul 8 2022

MTZ005-006-082130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
250 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northwestern Ravalli
County through 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodside, or 8 miles north of Hamilton, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Bell Crossing
and Corvallis.

This includes Highway 93 S between mile markers 47 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4623 11423 4637 11437 4658 11405 4636 11383
TIME...MOT...LOC 2050Z 234DEG 16KT 4635 11422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 8, 3:12 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
312 PM MDT Fri Jul 8 2022

MTZ004-005-082145-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
312 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles west of Missoula, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alberton, Frenchtown, Wye, Huson and Ninemile.

This includes Interstate 90 between mile markers 75 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4686 11448 4695 11458 4712 11430 4697 11414
TIME...MOT...LOC 2112Z 234DEG 15KT 4694 11444

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 8, 3:23 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Missoula MT
323 PM MDT Fri Jul 8 2022

MTZ006-007-082200-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
323 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of east central Ravalli
and southwestern Granite Counties through 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Hamilton, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Skalkaho Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4605 11385 4619 11396 4639 11351 4621 11336
TIME...MOT...LOC 2123Z 234DEG 34KT 4613 11380

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 8, 3:40 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 E DARBY               46.03N 114.06W
07/08/2022  E0.75 INCH       RAVALLI            MT   PARK/FOREST SRVC

&&

KS
Local storm report, Jul 8, 3:51 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
351 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 SSW EVARO             46.99N 114.11W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:22 PM MDTSpecial Weather StatementMSORavalli38 min
Jul 7, 6:24 PM MDTSpecial Weather StatementMSOMissoula36 min
Jul 7, 6:35 PM MDTSpecial Weather StatementMSOMissoula25 min
Jul 7, 6:51 PM MDTSpecial Weather StatementMSOGranite24 min
Jul 7, 6:57 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli33 min
Jul 7, 7:01 PM MDTSevere Thunderstorm WarningMSOGranite, Powell29 min
Jul 7, 7:06 PM MDTSpecial Weather StatementMSOLake24 min
Jul 7, 7:16 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli44 min
Jul 7, 7:41 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake, Sanders34 min
Jul 7, 7:50 PM MDTSpecial Weather StatementMSOFlathead40 min
Jul 7, 7:52 PM MDTSpecial Weather StatementMSOMissoula38 min
Jul 7, 7:55 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake50 min
Jul 7, 7:56 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake, Sanders49 min
Jul 7, 8:07 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOLake53 min
Jul 7, 8:09 PM MDTSpecial Weather StatementMSOLake36 min
Jul 7, 8:12 PM MDTAreal Flood AdvisoryMSOMissoula73 min
Jul 7, 8:18 PM MDTSpecial Weather StatementMSOMissoula27 min
Jul 7, 8:33 PM MDTSevere Thunderstorm WarningMSOMissoula32 min
Jul 7, 8:41 PM MDTAreal Flood AdvisoryMSOLake113 min
Jul 7, 8:51 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake24 min
Jul 7, 9:02 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOLake28 min
Jul 7, 9:12 PM MDTSevere Thunderstorm WarningMSOFlathead33 min
Jul 7, 9:25 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake50 min
Jul 7, 9:35 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead25 min
Jul 7, 9:45 PM MDTSpecial Weather StatementMSOMissoula30 min
Jul 7, 10:50 PM MDTSpecial Weather StatementMSOLake25 min
Jul 7, 11:24 PM MDTSpecial Weather StatementMSOLake51 min
Jul 8, 1:04 AM MDTSpecial Weather StatementMSOMissoula41 min
Jul 8, 1:43 AM MDTSpecial Weather StatementMSOLake47 min
Jul 8, 1:49 AM MDTSevere Thunderstorm WarningMSOLake26 min
Jul 8, 2:34 PM MDTSpecial Weather StatementMSORavalli26 min
Jul 8, 2:49 PM MDTSevere Thunderstorm WarningMSORavalli26 min
Jul 8, 2:50 PM MDTSpecial Weather StatementMSORavalli40 min
Jul 8, 3:12 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 8, 3:18 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula27 min
Jul 8, 3:23 PM MDTSpecial Weather StatementMSOGranite37 min
Jul 8, 3:33 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula42 min
Jul 8, 4:04 PM MDTSpecial Weather StatementMSOGranite26 min
Jul 8, 4:12 PM MDTSevere Thunderstorm WarningMSOLake26 min
Jul 8, 4:16 PM MDTSevere Thunderstorm WarningMSOMissoula33 min
Jul 8, 4:37 PM MDTSevere Thunderstorm WarningMSOLake23 min
Jul 7, 8:52 PM MDTSpecial Weather StatementMSOLewis38 min
Jul 7, 8:59 PM MDTSevere Thunderstorm WarningMSOIdaho20 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.